I know that I was going to talk about going on disability, but I was reading a lot of your posts today about issues with your medication, and I wanted to tell you about what happened to me this past November.
This past summer was terrible, well to be honest the year just was not great. The only two psychiatric meds that I take are Klonopin and Lamictal, and they work great for me. Previously I had taken up to five or six medications at once. The only time of year that I add a medication is during the holidays, and it’s Wellbutrin. Because the year was not going so great I stayed on it throughout the year due to a lot of just things that kept piling on due to my disability appeal/hearing process, then I had to put down my dog, and then three months later the family dog had to be put down. In the middle of all of this I got the flu and the nurse practitioner I saw at urgent care prescribed me doxycycline (the devil antibiotic) which wiped out all of the good bacteria in my body and what was working for my psychiatric medications AND migraine medications. So, after that my body was a real hot mess. My psychiatrist kept me on the same medication though, but I had to go back as an inpatient in a hospital for head and neck pain in Michigan because my migraines.
So, to make it short, I returned in early September, and because I was still having some depression issues my psychiatrist added on Lithium. She sent me to get a test to check my levels before starting treatment. The labs messed up my samples, but it was too late because I had already began taking the medication. When I saw her a month later, I was still having issues with sleeping, etc. so she decided to double my night dose… without having my Lithium levels checked first. I should probably tell you guys that my thyroid was removed six years ago, so symptoms associated with your thyroid being off can mimic a lot of other disorders.
It was time for my six month check up with my endocrinologist, and he did a full blood panel. I knew that something was wrong because I was constantly exhausted, weak, and all I wanted to do was sleep, and I was not hungry. He did extra blood work, but once again, things were fine. Never the less, he adjusted my medication. Over the next few weeks I became worse. I did not leave bed, I was in my pajamas all day, and I needed someone to help me walk up and down stairs. My hair was coming out in fistfuls, and I constantly had a headache and nausea. I literally thought that I was having a complicated migraine, which is rare in winter for me.
Finally, I was in the Emergency Room and my mom was with me and asked the doctor to pull a Lithium blood level test. He did, and then said that it would not be ready until the next day, which we thought was weird that the lab was closed for that test. He treated me for a migraine and I left. Five hours later the EMERGENCY DEPARTMENT CALLED ME (when does that ever happen?) to let me know that I needed to return immediately because they did test my level, and it was double the toxicity level. When I arrived, they basically put me in an Emergency Room immediately, and double bagged me in two ports with saline to flush out the Lithium. I spent the night in the Emergency Room waiting on a room in the ICU, which I finally got at six am. I will spare all of the gruesome details, but I will tell you what the bathroom situation was. There wasn’t one.
There was a curtain on the side of the room to cover the toilet and you while you did your business, which was a lot because you were hooked up to a constant stream of saline (and heart monitors, blood pressure cuff, and pulse monitor). After you were finished, there was no sink or water, just hand sanitizer. It was gross. By the third time I was over calling a nurse so I learned how to unhook myself from the machines to go pee by myself. They just overlooked it. But the bathroom experience was one of the most dehumanizing things I have ever had to do.
By the way, this was the same week my best friend was visiting from the northeast for a wedding that I was to be her date. She came three days later, and I rallied up for the weekend in time. Lithium toxicity was a bitch. It’s almost six months later and my hair is just growing back long enough to fill in the parts that fell out. The patchy and splotches in my skin has finally went away, and other weird things like my face becoming really pale and dry has finally turned around and is back to normal. I’m still sad about my hair (hey I’m a female).
Was I angry with my psychiatrist? Hell yeah! Do I still see her? Yes. Why? It’s called “practicing medicine” and if doctors knew what to do to fix everything, then we would not need them.